MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134804
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 11/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
During atrial fibrillation - paroxysmal ablation procedure with a thermocool smarttouch sf catheter, the patient experienced a significant drop in blood pressure.The physician inserted the ice catheter but was unable to visualize the pericardial effusion, so they used a chest probe to confirm.The pericardial effusion was treated with pericardiocentesis and the patient was stabilized.Cardiothoracic (ct) surgery was called, and the medical team chose to do a full maze on the patient at that time.They confirmed that they would be finishing the ablation during surgery.The physician¿s opinion on the cause of this adverse event (pericardial effusion) was that a single perforation occurred following ablation in the anterior portion of the right superior pulmonary vein.After the procedure, they identified this issue after looking at computed tomography and had not known the issue with the patient's anatomy during the procedure.The physician identified what he believes to be a diverticulum of thin tissue protruding from the rspv (right superior pulmonary vein) and believes this to be the site of perforation.The intervention provided was pericardiocentesis was performed to stabilize the patient, then ct surgery was called in to crack the patient¿s chest and repair the perforation.The ngen generator was used for ablation with an stsf catheter.A carto 3 system was used for the procedure.The outcome of the adverse event was improved.The patient was in-patient recovering with a positive prognosis and plans to return home this afternoon.After ct surgery repaired the perforation, a maze procedure was performed using atri-cure (epicardial ablation device company) ablation catheter by the cardiothoracic team.Full recovery is expected.The patient required extended hospitalization because of recovery form ct intervention, though is expected to be discharged and return home with full recovery.The relevant tests/laboratory data were normal labs and inr within normal limits.The other relevant history/preexisting condition was no relevant patient history, (paf) paroxysmal afib, first time in ep (electrophysiology) lab.No malfunction of generator, pump, or catheter occurred to our knowledge.The procedural act (activated clotting time) before procedure was not available, though it is standard to give calculated heparin dose just after getting groin access prior to inserting catheters, and during the procedure also not available, but the staff routinely calls for acts every 15 minutes after first dosing, intending to maintain act >350.The sheath and the catheters exchanged was the physician crossed the septum with the baylis versacross fixed sheath and attempted to cross the same transeptal with the vizigo sheath, per his standard workflow.The physician usually crosses with the baylis, pulls the sheath back but leaves the wire in the left atrium, and follows his transseptal wire with the vizigo sheath.The physician struggled to get his vizigo across the transeptal puncture and chose to continue with the versacross as the left atrial sheath.The physician pre-mapped with the pentaray f curve, and exchanged the catheter for the stsf prior to ablation, all through the versacross.Single transseptal puncture site was performed during the procedure.It should be noted that the transeptal is not believed to have caused adverse event.The number of performed ablations were 31 ablations, and 93 ablation sites with rf energy at 45w using stsf, using usual stsf irrigation settings with pre-flow set to 1 second, per physician request and usual workflow.All ablations were preformed within pulmonary veins.No other sites outside of a (waca) wide area circumferential ablation around the pvs were targeted.All 31 ablation and 93 visitag sites were within pvs.Ablation was preformed prior to noticing pericardial effusion and a drop in patient¿s pressure.No evidence of a steam pop or significant impedance drop was noted was noted when reviewing the case.The event occurred during ablation phase, as the physician was targeting the anterior portion of the rspv.The flow setting was stsf with normal flow settings during ablation, expect ablation pre-flow was set to 1 second per physician request and usual workflow.Ngen generator and pump were used.No error messages occurred.All force visualization features used were used with the dashboard (set to huge), vector, and visitags all visible to physicians on their display screen.The visitag module parameters for stability used were 3mm range, 25% fot at 3g-50g of force, with flashing force indicator at 60g of force.The color options used prospectively surpoint value (f¿) to assess lesion quality.
 
Additional Manufacturer Narrative
On 10-dec-2025, the bwi product analysis lab received the device for evaluation.The product investigation was subsequently completed.The lot number was provided, therefore the d4 primary udi number has been updated to (b)(4).During atrial fibrillation - paroxysmal ablation procedure with a thermocool smarttouch sf catheter, the patient experienced a significant drop in blood pressure.The physician inserted the ice catheter but was unable to visualize the pericardial effusion, so they used a chest probe to confirm.The pericardial effusion was treated with pericardiocentesis and the patient was stabilized.Cardiothoracic (ct) surgery was called, and the medical team chose to do a full maze on the patient at that time.They confirmed that they would be finishing the ablation during surgery.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and revision of all device features were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to carto 3 system and an ablation cycle was performed, no force, magnetic, noise, temperature or impedance issues were found.Additionally, the device was deflected and irrigated during the test and no issues were observed.A manufacturing record evaluation was performed for the finished device lot number 31697819l and no internal action was found during the review.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.The physician believes a single perforation occurred following ablation in the anterior portion of the right superior pulmonary vein.Reviewing the patient¿s ct (computed tomography) after the case, the physician identified what he believes to be a diverticulum of thin tissue protruding from the rspv, and believes this to be the site of perforation.The instructions for use (ifu) states the following recommendations: when using the catheter with conventional systems (such as fluoroscopy or intracardiac echocardiography), with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Catheter advancement should be done under direct imaging guidance.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23770802
Report Number2029046-2025-04085
Device Sequence Number10615953
Product Code LPB
UDI-Device Identifier10846835010176
UDI-Public(01)10846835010176(17)280714(10)31697819L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134804
Device Lot Number31697819L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2025
Supplement Date Received by Manufacturer12/10/2025
Initial Report FDA Received Date12/10/2025
Supplement Report FDA Received Date12/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/15/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BAYLIS VERSACROSS FIXED SHEATH; CARTO 3; NGEN PUMP; NGEN¿ GENERATOR; VIZIGO SHEATH
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age57 YR
Patient SexMale
Patient Weight109 KG
Patient EthnicityNon Hispanic
Patient RaceWhite